Minnesota, 2009Flash Flood and Hail in Minnesota, July 14, 2009
July 14, 2009 · NWS FGF · 13 events in 5 counties and zones
A strong low pressure system pushed across south central Canada on Tuesday (July 14th), and its trough of low pressure developed strong thunderstorms over the southern Red River Valley and West Central Minnesota. Heavy rains from a large cluster of storms caused some flooding across the southern Valley and parts of West Central Minnesota, including Wadena County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- $10,000
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system pushed across south central Canada on Tuesday (July 14th), and its trough of low pressure developed strong thunderstorms over the southern Red River Valley and West Central Minnesota. Heavy rains from a large cluster of storms caused some flooding across the southern Valley and parts of West Central Minnesota, including Wadena County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 14, 8:41 AM CST, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 14, 8:41 AM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
941 AM CDT TUE JUL 14 2009
.DISCUSSION...
THE MAIN CHALLENGE TODAY WILL BE THE THREAT FOR SEVERE CONVECTION.
A VIGOROUS SHORTWAVE AND COOLING ALOFT WILL OVERSPREAD THE RED
RIVER VALLEY THIS AFTERNOON/EVENING. THIS WILL COMBINE WITH
MLCAPES TO AROUND 1500-2000 J/KG IN THE SOUTHEAST. IF ENOUGH SFC
HEATING CAN OCCUR...THEN SEVERE CONVECTION WILL LIKELY DEVELOP
BETWEEN 2 AND 4PM ALONG THE SFC COLD FRONT THIS AFTERNOON. SHEAR
WILL BE SUFFICIENT FOR SOME SUPERCELLS...AND IF CONVECTIVE TEMPS
IN THE UPPER 70S CAN BE REACHED THEN A FEW TORNADOES CAN/T BE
RULED OUT GIVEN LOW LCL/S AND STRONG 0-1KM SHEAR VALUES.
THEREFORE...WILL MENTION SOME SEVERE IN THE GRIDS IN THE SOUTH AND
EAST THIS AFTERNOON WHERE THE GREATEST THREAT WILL BE. CAN/T RULE
OUT THE THREAT ANYWHERE...BUT THE BEST SFC MOISTURE WITH DEWPOINTS
NEAR 70 WOULD BE IN THE SOUTHEAST. OTHER THAN THAT...FEW CHANGES
NEEDED TO THIS MORNINGS UPDATE.
&&
.AVIATION...
TOUGH TIMING FOR CONVECTION. ATTM WOULD APPEAR BEST THREAT IN THE
EARLY AFTN DVL AND MID TO LATE AFTN GFK-TVF-FAR AND EARLY EVE AT
KBJI. COULD HAVE SOME SCAT ACTIVITY BEFORE THE MAIN EVENT. OVERALL
WOULD APPEAR CLOUDS SHOULD BE AT THE VFR LEVEL WITH SOME SCT MVFR
CIGS NR STORMS.
&&
.PREV DISCUSSION... /ISSUED 344 AM CDT TUE JUL 14 2009/
SHORT TERM...
QUESTION OF THE DAY...WILL IT EVER RAIN FROM THIS SYSTEM IN OUR
FORECAST AREA. PREVIOUS MODEL RUNS HAVE DONE A POOR JOB WITH PCPN
AREAS AND AMOUNTS WHICH IS TO BE EXPECTED IN A HIGHLY CONVECTIVE
ENVIRONMENT. OTHERWISE 00Z GFS FINALLY WENT AROUND TO THE OTHER
MODEL SOLNS WHICH PLACES THE MAIN SFC LOW EMPHASIS TO NORTH OF THE
BORDER INTO SOUTHERN CANADA THIS AFTN.
SO FAR...CONVECTIVE COMPLEX FORMED IN NE WY/SE MT/NW SD MOVING
EAST AND SLOWLY WEAKENING A BIT BUT GENERATING QUITE A BIT OF RAIN
OVER NE SD. SOME RAIN BRUSHING ND/SD BORDER AND INTO GRANT COUNTY
AND MAYBE THE FERGUS FALLS AREA EARLY THIS MORNING.
OTHERWISE...EARLIER THERE WERE SOME MID LEVEL SHOWERS OVER NW MN
AND NE ND ASSOC WITH MID LEVEL MOISTURE ADVECTION BUT THOSE HAVE
SINCE MOVED OUT OR DISSIPATED. SFC MAP AT 08Z SHOWS MAIN SFC LOW
WEST OF REGINA SASK WITH A COLD FRONT THRU ERN MT JUST WEST OF THE
ND BORDER. A SECOND LOW WAS WEST OF MOBRIDGE...BUT MSAS PRESSURE
FALLS SHOW MAIN FALLS NEAR ESTEVAN SASK SO EXPECT THE MOBRIDGE LOW
TO SLOWLY FILL WITH ENERGY BEING TRANSFERRED TO THE SASK LOW. THIS
SFC LOW PROGGED TO MOVE ENE TO NEAR WINNIPEG BY LATE THIS AFTN
WITH COLD FRONT ENTERING ERN ND (DVL REGION) NR 18Z AND THEN ENTER
THE RED RIVER VALLEY 21Z TIME FRAME AND THEN PUSH JUST EAST OF THE
VALLEY INTO MN BY 00Z. DOESNT LOOK LIKE TOO MUCH TO OCCUR THIS
MORNING SO TEMPERED POPS.
MAIN FOCUS NOW LOOKS LIKE THIS AFTN. CAN ENOUGH INSTABILITY GET
GENERATED TO ALLOW STORMS TO FORM ALONG COLD FRONT IN ERN ND.
THINK THERE WILL BE A PERIOD WHEN TSTMS CAN FORM ALONG THE FRONT
AND POSSIBLY GET SVR (ESP SRN VALLEY AND WCNTRL MN). THIS WILL
OCCUR AS SFC LOW MOVES TOWARD WINNIPEG THIS AFTN AND SFC WINDS
TURN MORE SOUTHERLY DRAWING UP THE 65 DEW PTS TO OUR SOUTH INTO
THE VALLEY. THAT COMBINED WITH DRIER TO MOVE INTO SE ND ON
SOUTHEAST SIDE OF UPR LOW THIS AFTN WHICH WILL HELP RAISE TEMPS TO
NEAR 80 SHOULD GENERATE SFC BASED CAPES OF NR 3000 J/KG IN A
NARROWLY FOCUSED CORRIDOR RIGHT ALONG FRONT. BEST HEATING AND
RICHER MOISTURE TO THE SOUTH OF AREA SO SPC HAS HIGHEST SVR
THREATS SW MN INTO WRN IA. OVERALL NOT QUITE THE WIDESPREAD HVY
RAIN EVENT THAT IT LOOKED LIKE A FEW DAYS AGO BUT STRONG ENOUGH OF
A SYSTEM TO GIVE EVERYONE SOME RAINFALL...THOUGH AMOUNTS NOW LOOK
UNDER AN INCH EXCEPT PSBLY IN VERY ISOLD PLACES.
DRY SLOT TO MOVE IN BEHIND THE FRONT THIS EVE BUT DID MAINTAIN LOW
THREAT FOR PCPN OVERNIGHT FOR MOST AREAS AS WRAPAROUND MOISTURE TO
SWING BACK SOUTH INTO NE ND. COORD WITH BIS AND INCLUDED LOW POP
FOR ISOLD SHRA/TSRA WED AFTN-EVE AS 500 MB COLD POOL DROPS INTO
NRN ND IN THE LATE AFTN/EVE.
MODELS NOW HAVE A VORT ROTATING ON THE BACKSIDE OF UPR LOW INTO NE
MN THURSDAY WITH A GOOD COOL DOWN AT SFC-850 MB LAYERS ALONG WITH
LIKELY STRATOCU CLOUDS. DID LOWER HIGHS THURSDAY TO MOSTLY LOW-MID
60S ALL BUT FAR SOUTH AND WEST AND INCREASED CLOUD COVER. CLOUDS
MAY LINGER INTO FRIDAY ESP NRN MN.
LONG TERM...
LOWERED HIGHS A BIT FOR FRIDAY...THEN KEPT PREV FCST OF DRY WX
THIS WEEKEND WITH A WARM-UP BACK TO NEAR NORMAL TEMP LEVELS AS A
SHORT WAVE RIDGE MOVES INTO THE AREA.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
DK
Hazardous weather outlook, Jul 14, 11:45 AM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1245 PM CDT TUE JUL 14 2009
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1245 PM CDT TUE JUL 14 2009
...ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVER
THE AREA THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
MOISTURE WILL CONTINUE TO ADVECT NORTHWARD INTO EASTERN NORTH
DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA TODAY. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE ANYTIME TODAY OVER THE ENTIRE
AREA. BUT AS A COLD FRONT APPROACHES FROM THE WEST A LINE OF
THUNDERSTORMS MAY DEVELOP IN THE DEVILS LAKE TO JAMESTOWN AREA
EARLY THIS AFTERNOON AND THEN MOVE INTO THE RED RIVER VALLEY LATE
THIS AFTERNOON AND INTO MINNESOTA EARLY THIS EVENING. A FEW OF
THESES STORMS MAY BECOME SEVERE WITH LARGE HAIL...HEAVY RAIN AND
DAMAGING WINDS THE MAIN THREAT...WITH A SMALL CHANCE FOR TORNADOES
IN EXTREME SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA ALONG
AND SOUTH OF INTERSTATE 94.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.
DTR/DK
In the hours before
Special weather statement, Jul 14, 9:57 AM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1057 AM CDT TUE JUL 14 2009
MNZ029-NDZ052-053-141630-
WILKIN MN-RICHLAND ND-SARGENT ND-
1057 AM CDT TUE JUL 14 2009
...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILKIN COUNTY IN WEST
CENTRAL MINNESOTA AND SOUTHEASTERN SARGENT COUNTY IN SOUTHEAST NORTH
DAKOTA AND SOUTHERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
UNTIL 1130 AM CDT
AT 1056 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL. THE STORM
WAS LOCATED 8 MILES NORTH OF NEW EFFINGTON...OR 28 MILES SOUTHWEST OF
WAHPETON...MOVING TO THE NORTHEAST AT 35 MPH.
THE THUNDERSTORM WILL BE ABOUT...
7 MILES SOUTHEAST OF STILES AT 1105 AM CDT...HANKINSON AT 1110 AM
CDT...SONORA AT 1115 AM CDT...GREAT BEND AT 1120 AM CDT...
INTERSTATE 29 BETWEEN MILE MARKER 7 AROUND 1110 AM CDT...AND MILE
MARKER 17 AROUND 1120 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4634 9717 4616 9656 4596 9657 4595 9730
TIME...MOT...LOC 1557Z 214DEG 34KT 4597 9697
G2
Special weather statement, Jul 14, 11:00 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1200 PM CDT TUE JUL 14 2009
MNZ029>031-040-NDZ053-141745-
WILKIN MN-GRANT MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-RICHLAND ND-
1200 PM CDT TUE JUL 14 2009
...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTER TAIL COUNTY IN
WEST CENTRAL MINNESOTA AND NORTHWESTERN GRANT COUNTY IN WEST CENTRAL
MINNESOTA AND WILKIN COUNTY IN WEST CENTRAL MINNESOTA AND
SOUTHEASTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
UNTIL 1245 PM CDT
AT 1155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF TRAINING THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO
HALF AN INCH AND HEAVY RAINFALL OF UP TO ONE AND HALF INCH PER HOUR.
THE LEAD STORM WAS LOCATED 5 MILES SOUTH OF FOXHOME...OR 13 MILES
SOUTHWEST OF FERGUS FALLS...MOVING TO THE NORTHEAST AT 35 MPH. THE
RAINFALL MAY RESULT IN THE PONDING OF WATER IN LOW LYING AREAS.
THE THUNDERSTORM WILL BE NEAR...
ELIZABETH AT 1215 PM CDT...7 MILES SOUTHEAST OF ERHARD AT 1225 PM
CDT...EDWARDS AT 1230 PM CDT...MAPLEWOOD STATE PARK AT 1235 PM CDT...
INTERSTATE 94 BETWEEN MILE MARKER 55 AROUND 1210 PM CDT...AND MILE
MARKER 49 AROUND 1215 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4649 9673 4663 9617 4643 9572 4586 9603
4588 9625 4603 9626 4603 9659 4596 9659
4595 9723 4633 9695
TIME...MOT...LOC 1657Z 228DEG 34KT 4622 9630
G2Event by event
6 heavy rain, 4 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Heavy Rain, Otter Tail
- When
- July 14, 12:00 PM CST to 4:00 PM CST
- Where
- Otter Tail County, 0.48 mi E of New York Mills
- Reported by
- COOP Observer
- Coordinates
- 46.520, -95.370
Approximately 3.47 inches of rain fell in three separate events between noon and 4 pm CST.
Heavy Rain, Wadena
- When
- July 14, 12:00 PM CST to 4:00 PM CST
- Where
- Wadena County, 0.69 mi S of Wadena
- Reported by
- Trained Spotter
- Coordinates
- 46.440, -95.130
Approximately 3.65 inches of rain fell between noon and 4 pm CST.
Heavy Rain, Wadena
- When
- July 14, 12:00 PM CST to 4:00 PM CST
- Where
- Wadena County, 0.47 mi E of Sebeka
- Reported by
- COOP Observer
- Coordinates
- 46.630, -95.090
Approximately 2.32 inches of rain fell between noon and 4 pm CST.
Heavy Rain, Wilkin
- When
- July 14, 12:00 PM CST to 4:00 PM CST
- Where
- Wilkin County, Breckenridge
- Reported by
- Newspaper
- Coordinates
- 46.270, -96.580
Quite a bit of rain fell across the Breckenridge area. Approximately 3.05 inches of rain was measured at the Breckenridge water plant. This caused ponding of water in low spots at the Wilkin County Fair.
Heavy Rain, Otter Tail
- When
- July 14, 12:26 PM CST to 3:26 PM CST
- Where
- Otter Tail County, Fergus Falls
- Reported by
- COOP Observer
- Coordinates
- 46.280, -96.070
Roughly 3.20 inches of rain fell in a 3 hour time period.
Heavy Rain, Otter Tail
- When
- July 14, 12:58 PM CST to 3:58 PM CST
- Where
- Otter Tail County, 0.48 mi W of Ottertail
- Reported by
- COOP Observer
- Coordinates
- 46.430, -95.560
Roughly 3.50 inches of rain fell in a 3 hour period.
Thunderstorm Wind, Wadena
- When
- July 14, 2:45 PM CST
- Where
- Wadena County, 0.84 mi SE of Aldrich
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.370, -94.920
Several large 6 to 8 inch diameter tree limbs were broken down. The high wind was followed by a minute or two of pea to dime sized hail.
Hail, Wadena
- When
- July 14, 2:45 PM CST to 2:47 PM CST
- Where
- Wadena County, 0.84 mi SE of Aldrich
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.370, -94.920
Pea to dime sized hail fell for one to two minutes.
Thunderstorm Wind, Beltrami
- When
- July 14, 3:32 PM CST
- Where
- Beltrami County, 2.79 mi W of Blackduck
- Measured
- 43 kt (49 mph) estimated gust
- Deaths
- 0 direct, 2 indirect
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 47.730, -94.610
A boat with four occupants aboard overturned on Blackduck Lake, due to a combination of factors. The lake was rough at the time, but weather was not the main issue. However, thunderstorm winds did hamper rescue efforts following the accident. Two of the occupants were rescued but two others drowned.
Hail, Grant
- When
- July 14, 4:00 PM CST
- Where
- Grant County, 0.96 mi E of Barrett
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 45.920, -95.880
Hail, Grant
- When
- July 14, 4:00 PM CST to 4:10 PM CST
- Where
- Grant County, 2.13 mi SSE of Erdahl
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 45.950, -95.820
Nickel sized hail fell for ten minutes.
Hail, Grant
- When
- July 14, 4:05 PM CST
- Where
- Grant County, 3.49 mi S of Erdahl
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.930, -95.820
Flash Flood, Wadena
- When
- July 14, 5:00 PM CST to 7:00 PM CST
- Where
- Wadena County, 1.46 mi NNE of Staples to 3.61 mi N of Staples
- Cause
- Heavy Rain
- Property damage
- $2,000
- Crop damage
- $10,000
- Reported by
- Public
- Coordinates
- 46.370, -94.770
Flooding occurred to several fields, yards, and access roads across fields in extreme southeastern Thomastown township, north of the community of Staples.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Minnesota, July 14, 2009$885,000 · EF2 · 17 events
- Hail and Damaging Winds in Iowa, July 14 to 15, 2009$611,000 · 3 in hail · 25 events
- Damaging Winds in Kansas, July 14 to 15, 2009$246,000 · 87 kt wind · 14 events
- Hail in Iowa, July 14, 2009$40,000 · 0.75 in hail · 1 event
- Tornado and Hail in Kansas, July 14 to 15, 2009$1,000 · EF0 · 15 events
- Hail and Damaging Winds in South Dakota, July 14, 20091 in hail · 11 events
- Heavy Rain in North Dakota, July 14, 2009$15,000 · 2 events
- Flash Flood and Hail in Minnesota, July 14, 20091.75 in hail · 8 events
- Hail and Damaging Winds in Minnesota, July 14, 20091 in hail · 7 events
- Flash Flood and Hail in Iowa, July 14, 2009$1,000 · 1 in hail · 7 events
- Flash Flooding in South Dakota, July 14, 20096 events
- Flash Flood and Damaging Wind in Mississippi, July 14, 2009$12,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173140, 173141, 173142, 179974, 173138, 173139, 173134, 173137, 173144, 171734, 171735, 171729, 173136.